Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 82, NWS Pueblo, CO

June 2, 2023Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2023, 12:34 PM MDT for Bent County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2023, 12:34 PM MDT (18:34 UTC)
Expired
Jun 2, 2023, 1:00 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bent County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS55 KPUB 021834
SVRPUB
COC011-021900-
/O.NEW.KPUB.SV.W.0082.230602T1834Z-230602T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1234 PM MDT Fri Jun 2 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bent County in southeastern Colorado...

* Until 100 PM MDT.

* At 1234 PM MDT, a severe thunderstorm was located near John Martin
  Reservoir, or 22 miles west of Lamar, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hasty and McClave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10301 3800 10308 3820 10300 3811 10277
      3800 10293
TIME...MOT...LOC 1834Z 217DEG 11KT 3804 10302 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$


PS
2 follow-up statements
365 
WWUS55 KPUB 021846
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1246 PM MDT Fri Jun 2 2023

COC011-021900-
/O.CON.KPUB.SV.W.0082.000000T0000Z-230602T1900Z/
Bent CO-
1246 PM MDT Fri Jun 2 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN BENT COUNTY...

At 1245 PM MDT, a severe thunderstorm was located near Hasty, or 20
miles west of Lamar, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near John Martin Reservior, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3800 10299 3803 10306 3820 10300 3812 10279
      3803 10292
TIME...MOT...LOC 1845Z 217DEG 11KT 3807 10299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
750 
WWUS55 KPUB 021859
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1259 PM MDT Fri Jun 2 2023

COC011-021909-
/O.EXP.KPUB.SV.W.0082.000000T0000Z-230602T1900Z/
Bent CO-
1259 PM MDT Fri Jun 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENT COUNTY WILL
EXPIRE AT 100 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3800 10299 3803 10306 3820 10300 3812 10279
      3803 10292
TIME...MOT...LOC 1859Z 217DEG 11KT 3810 10296 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:51 AM MDT, 43 minutes earlier.

Area forecast discussion, Jun 2, 11:51 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1151 AM MDT Fri Jun 2 2023

.SHORT TERM...(Today and tonight)
Issued at 404 AM MDT Fri Jun 2 2023

Key Messages:

1) Stormy Friday expected for southern Colorado, with severe storms
possible across the eastern plains.

2) Precipitation expected to decrease Friday evening and night for
most, with mountain showers and thunderstorms still possible.

Today: An active and stormy end of the work week is expected for
southern Colorado. Synoptically, a disorganized pattern will be over
the region, with a couple of messy short waves pushing across the
southern Colorado area. As these waves pass over the region,
synoptic lift and support will increase, along with an uptick in
orographic lift. In addition to that, mid and upper level moisture
will become "recycled" around the lows in the flow, and while less
in quality, will persist over the area. With the increase in both
synoptic and orographic lift, coupled with the moisture still in
place, rain showers and thunderstorms are expected over the
mountains and mountain valleys during the day, especially during the
afternoon hours, when diurnal instability will be greatest. Across
the eastern plains, stormy conditions are also anticipated to
develop during the day. The shortwaves over the area are expected to
help induce a mass flux to the north-northwest. This will advect
dewpoints of mid to upper 50s across the eastern plains. With
downslope winds over most of the I25 corridor region, a modest
dryline is anticipated to develop over the plains. With that said
though, diurnal heating will allow for mixing of the surface layer,
and dewpoints are expected to drop closer to around 50°F. The
increase in moisture will also allow for instability to rise over
this region, with MLCAPE values around 1500 J/kg, though minor
inverted-v thermodynamic profiles will allow for 1000 J/kg of DCAPE
to materialize. In addition to the increase in moisture and
instability, shear will also rise as the shortwaves bring an uptick
in flow over the area, and given that, effective shear is
anticipated to be around 30 knots across much of the eastern plains.
With all of that said, the dryline will serve as an initiation point
for afternoon thunderstorms across the eastern plains. With no major
capping in place, storms will develop early in the afternoon, and
push to the northeast through mid afternoon to early evening. Given
the shear and instability in place, strong to severe storms are
expected, particularly across the far eastern plains as storms
encounter better moisture content. With the 30 knots of shear,
modest storm organization is expected, with a mostly multicell storm
mode anticipated. Given this, the greatest threat from these storms
will be large hail to around 1 inch and strong wind gusts to around
60 mph. As for temperatures, a "cooler" day is anticipated for much
of southern Colorado, with slightly below average temperatures.
Increasing clouds during the day are expected to limit how much
heating occurs, with the eastern plains rising into the mid 70s to
low 80s, mountain valleys warming into the 60s, and the mountains
reaching into the 30s and 40s.

Tonight: Friday evening and overnight are both expected to continue
the active weather, though with a downtick in coverage and
intensity. At the larger scale, the messy synoptic pattern will
persist over the southern Colorado region, with the shortwaves
meandering around the area. This will allow for the modest synoptic
and orographic lift to continue over the region. In addition to
that, the "recycled" moisture will also continue to advect around
the lows associated with the waves. This persistent moisture will
allow for minor instability to continue through the overnight hours,
with MUCAPE values of 100-300 J/kg anticipated. With the forcing
still in place, coupled with the "recycled" moisture, isolated to
scattered rain showers, and even thunderstorms, are expected to
continue to bubble over the mountains throughout the evening and
overnight hours. Otherwise across southern Colorado, precipitation
is anticipated to begin decreasing in coverage during the evening as
diurnally enhanced instability starts to wane. Looking at
temperatures, a mild night is in store for southern Colorado. Cloud
cover is expected to limit cooling potential, and given that, the
plains will fall into the upper 40s to mid 50s, the mountain valleys
dropping into the mid 30s to low 40s, and the mountains cooling into
the upper 20s to low 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 404 AM MDT Fri Jun 2 2023

Key messages:

1) Persistently wet period Saturday through the first half of next
week enhancing flash flood threat, especially with recurring or
stationary convection over vulnerable areas (burn scars, urban
areas, etc).

2) Cooler temps and limited shear will keep severe threat low thru
at least early next week perhaps inching up towards the middle/end
of next week.

3) Unseasonably cool temperatures prevail, returning closer to
normal by the latter half of next week.

Saturday - Tuesday

Blocked NOAM synoptic pattern will yield a loosely organized and
nearly stationary upper low across the central rockies thru the
period. A lobe of this upper low will be positively tilted residing
nearly stationary NW-SE across Colorado this weekend and persisting
into early next week. Varying degrees of easterly low-level upslope
flow combined with large scale synoptic ascent will set the stage
for widespread convection each afternoon and evening. Highest
coverage will be over the higher terrain and across adjacent
foothill and valley locales. Progd PWATs continue to run at 150-200%
of normal, with values peaking Sunday-Tuesday the period. This will
enhance flash flood threat, especially as each consecutive day
builds saturated antecedent conditions for the following days. Of
course, these locations wouldn't be identifiable until locations of
these saturated conditions are known. Cooler temperatures + weaker
shear will limit any widespread severe threat through the period.

Wednesday - Thursday

The next upper-low moves into southern California effectively
amplifying the downstream pattern. This will shunt the moisture
northward into the northern Colorado and Wyoming, yielding less
clouds, warmer temperatures, and a return to better severe chances
per CFS guidance. Flooding threat should shift northward along with
the moisture axis by this time as well. Temperatures will return to
more normal early June values for the latter half of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM MDT Fri Jun 2 2023

Expect mainly VFR conditions and dry weather across the TAF sites
this forecast period. The exception will be for a two to three
hour window this afternoon into early evening, when shower and
thunderstorm development will once again be possible. Coverage
doesn't appear to be overly high today, so think the extent of
impacts from any storm shouldn't be as high as in previous days.
Nonetheless, a brief window of reduced vis and gusty winds will be
possible this afternoon. Conditions dry once again this evening,
though some weak showery development could persist into part of
the evening. VFR ceilings move across ALS and PUB Saturday morning
and current thoughts are for any MVFR and IFR ceilings to stay to
the east. It is possible for these lower ceilings to push further
west, however, this looks to be more probably later in the day
Saturday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...HAHN
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 2, 11:39 AM MDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Fri Jun 2 2023

COZ058>089-093>099-031745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Fri Jun 2 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered rain showers and thunderstorms are expected across the
mountains, valleys, and eastern plains today. Storms across the
eastern plains may become strong to severe, with the main hazards
being large hail to around 1 inch and strong winds to around 60
mph.

Most precipitation will decrease in coverage during the evening
hours, though isolated to scattered rain showers and thunderstorms
are expected to persist over the mountains. Gusty winds to around 40
mph, small hail, and lightning will the the biggest concerns from
any stronger storms along the higher terrain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily afternoon and evening thunderstorms will persist this
weekend and into early next week. Heavy rain and lightning will
be the most common associated hazards from these storms. Cooler
temperatures will suppress severe thunderstorm potential. However,
increased moisture and slow-moving storms will enhance the
flooding potential mainly for Saturday through Tuesday for urban
areas, burn scars, or localized areas that have received repeated
rounds of rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Jun 2, 11:49 AM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1149 AM MDT Fri Jun 2 2023

COZ088-021815-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1149 AM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 1215 PM MDT...

At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 7 miles west of Trinidad, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cokedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 10463 3717 10471 3739 10463 3728 10440
TIME...MOT...LOC 1749Z 214DEG 17KT 3720 10465

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PS
Special weather statement, Jun 2, 12:10 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1210 PM MDT Fri Jun 2 2023

COZ095>098-021845-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
1210 PM MDT Fri Jun 2 2023

...A cluster of strong thunderstorms will impact portions of
northwestern Prowers, south central Kiowa and northeastern Bent
Counties through 1245 PM MDT...

At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 24 miles west of Lamar, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eads, Neeoshe Reservoir, McClave, Sweetwater Reservoir, Chivington,
Hasty, Neegronda Reservoir, Queens Reservoir, John Martin Reservoir
and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3790 10307 3795 10319 3849 10281 3849 10243
TIME...MOT...LOC 1809Z 216DEG 26KT 3804 10306

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jun 2, 12:15 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1215 PM MDT Fri Jun 2 2023

COZ074-088-021845-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1215 PM MDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of south central Las
Animas County through 1245 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Cokedale and Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 10452 3711 10463 3736 10455 3724 10430
TIME...MOT...LOC 1814Z 209DEG 18KT 3713 10456

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:49 AM MDTSpecial Weather StatementPUBLas Animas26 min
Jun 2, 12:10 PM MDTSpecial Weather StatementPUBBent, Kiowa35 min
Jun 2, 12:15 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jun 2, 12:41 PM MDTSpecial Weather StatementPUBCostilla34 min
Jun 2, 12:52 PM MDTSpecial Weather StatementPUBKiowa23 min
Jun 2, 12:58 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers32 min
Jun 2, 1:25 PM MDTSpecial Weather StatementPUBKiowa65 min
Jun 2, 1:53 PM MDTSpecial Weather StatementPUBKiowa22 min
Jun 2, 1:58 PM MDTSpecial Weather StatementPUBKiowa32 min
Jun 2, 2:13 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Jun 2, 2:21 PM MDTSpecial Weather StatementPUBBent24 min
Jun 2, 2:28 PM MDTSpecial Weather StatementPUBKiowa32 min
Jun 2, 2:49 PM MDTSpecial Weather StatementPUBBent26 min
Jun 2, 3:15 PM MDTSpecial Weather StatementPUBBent, Kiowa30 min
Jun 2, 3:44 PM MDTSpecial Weather StatementPUBKiowa31 min
Jun 2, 4:11 PM MDTSpecial Weather StatementPUBKiowa34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.